Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 42, NWS Albuquerque, NM

May 2, 2022San Miguel County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this wind advisory at May 2, 2022, 1:46 AM MDT for San Miguel County, Santa Fe County, Torrance County, New Mexico. It took effect at May 2, 2022, 9:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2022, 1:46 AM MDT (07:46 UTC)
In effect from
May 2, 2022, 9:00 AM MDT
Expired
May 2, 2022, 2:55 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5952 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS75 KABQ 020746
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
146 AM MDT Mon May 2 2022

NMZ223-021500-
/O.NEW.KABQ.WI.Y.0042.220502T1500Z-220503T0000Z/
Central Highlands-
146 AM MDT Mon May 2 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central Highlands.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
2 follow-up statements
978 
WWUS75 KABQ 021420
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
820 AM MDT Mon May 2 2022

NMZ223-030000-
/O.CON.KABQ.WI.Y.0042.220502T1500Z-220503T0000Z/
Central Highlands-
820 AM MDT Mon May 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central Highlands.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

44
864 
WWUS75 KABQ 022055
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
255 PM MDT Mon May 2 2022

NMZ223-022200-
/O.CAN.KABQ.WI.Y.0042.000000T0000Z-220503T0000Z/
Central Highlands-
255 PM MDT Mon May 2 2022

...WIND ADVISORY IS CANCELLED...

Winds have begun tapering off across the region therefore the Wind 
Advisory has been cancelled. West to northwest wind gusts up to 40 
mph are still possible through early this evening however the 
strongest winds have ended.

$$

NMZ230-031000-
/O.NEW.KABQ.FZ.W.0003.220503T1000Z-220503T1500Z/
Union County-
255 PM MDT Mon May 2 2022

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures between 28 and 32 degrees 
  expected.

* WHERE...Union County.

* WHEN...From 4 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Guyer

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 1, 11:20 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 1, 11:20 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 PM MDT Sun May 1 2022

.AVIATION...
06Z TAF CYCLE
Convection has moved into the TX Panhandle, and a relatively quiet
night is in store outside of LLWS at KLVS and continued smoke. Low-
level return flow across the east may result in another round of MVFR
cigs at KROW, but confidence is low. If it does develop, it should
be short-lived as westerly flow will strengthen quickly after 12Z. By
15Z-17Z, gusts of 30 to 40 knots are expected areawide with the
potential for more areas of BLDU.

15

&&

.PREV DISCUSSION...905 PM MDT Sun May 1 2022...
.UPDATE...
Convection has come to an end across eastern NM with the last cell
near Nara Visa about to cross into Texas. Therefore, the Severe
Thunderstorm Watch will be cancelled.

24

&&

.PREV DISCUSSION...258 PM MDT Sun May 1 2022...
...SEVERE WEATHER POTENTIAL THIS EVENING FOR EASTERN NEW MEXICO...

...PROLONGED CRITICAL FIRE WEATHER CONDITIONS...

.SYNOPSIS...
Somehow the atmosphere knew it was May 1st so naturally the eastern
plains of New Mexico have the potential for severe thunderstorms
while the rest of the state experiences critical fire weather
conditions. The severe weather potential includes large hail and
damaging winds. Critical fire weather conditions along with blowing
dust and wildfire smoke will continue Monday and Tuesday as a storm
system moves across the region. Winds will be stronger on Tuesday
before slowly dropping off through the end of the week. It will be
short lived as another storm system moves into the Rockies over the
weekend which will increase winds again.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Another windy, warm and very dry day across western and central New
Mexico, while low level moisture continues to stream into eastern
NM. The wind advisories in the west will continue through 800 PM
MDT. Meanwhile strong to severe thunderstorms will form in the east,
initially on the highlands then moving onto the plains. Storms will
mostly end by 900 PM MDT. Low level moisture will remain across the
east through the night into Monday morning, then it will dry out
significantly Monday afternoon, with critical fire weather
conditions and strong winds in the east, with wind advisories
probably needed. The west will remain dry and warm, but less wind
should limit critical fire conditions.

LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)...
Yet another upper level trough will move across the Rockies Tuesday
into Wednesday. Jet stream will increase allowing for 500mb winds at
50 knots and support some windy conditions at the surface. We are not
looking at high wind warning type of winds but certainly the
possibility of wind advisories. Red flag warnings for critical fire
weather conditions will be needed Tuesday but with winds decreasing
as a cold front moves through overnight into Wednesday, fire weather
conditions will be more elevated on Wednesday. The front will bring a
brief break to above normal temperatures on Wednesday but
temperatures will bounce back up above normal for the end of the week
given upper level ridging/height rises. We still want to emphasize
that conditions on Tuesday will be pretty rough for ongoing wildfires
like the Cerro Pelado and Calf Canyon where containment is not as
high as the Cooks Peak Fire. These are still ripe conditions for
further fire growth and any fire starts to make large runs. The
impacts from blowing dust and smoke cannot be understated either as
anyone with respiratory issues will have breathing problems.

GFS and ECMWF ensemble means still showing some timing differences
with the trough coming up next weekend in the Saturday/Sunday time
frame. This trough looks to set up anywhere from the Pac NW through
the C Rockies. GEFS is faster with the trough bringing into to NM by
Monday May 9. Lowering heights that become more packed together will
increase the upper level wind flow and support higher winds at the
surface. ECMWF ensemble is slower with the trough over Utah but still
supporting high winds. It just may mean these higher winds hold on
into May 10th. It is a way out but the overall message here is that
critical fire weather conditions, high winds, blowing dust, etc are
here to stay for the first week of May. Each day we need to take care
to take every precaution necessary to prevent wildfires.
Unfortunately this pattern is not supporting any kind of
precipitation for the state and if so, it won't be much.

CHJ/39

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT THROUGH 10 PM MDT SUNDAY FOR ALL AREAS
EXCEPT THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO STRONG WINDS,
LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...

...RED FLAG WARNING IN EFFECT 10 AM MONDAY MORNING THROUGH 8 PM MDT
MONDAY EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS, NORTHEAST
HIGHLANDS, AND SANDIA, MANZANO, AND GALLINAS MOUNTAINS DUE TO STRONG
WINDS, LOW RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY LATE MORNING THROUGH
TUESDAY EARLY EVENING FOR ALL AREAS DUE TO STRONG WINDS, LOW
RELATIVE HUMIDITY, AND AN UNSTABLE ATMOSPHERE...

Critical fire weather conditions have made their return today across
central and western NM as a slowly approaching upper-level low
pressure system tracks across the central Rockies. Meanwhile the
east will have strong to severe thunderstorms! The moisture in the
east will remain through tonight, then westerly flow Monday will
bring in much drier air to the east, with critical fire weather
conditions along and east of the central mountain chain. Another
upper level storm will cross Tuesday with widespread strong winds
and very dry conditions. A Fire Weather Watch has been issued for
all areas Tuesday. Critical conditions in the east are expected
Wednesday, then less wind should give us a break Thursday and
Friday. But stronger winds and drier conditions return next weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ101>109.

Red Flag Warning from 10 AM to 8 PM MDT Monday for the following
zones... NMZ103-104-107-108.

&&

In the hours before

Local storm report, May 1, 10:09 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 PM MDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             4 NW RAGLAND            34.87N 103.78W
05/01/2022  M0.75 INCH       QUAY               NM   COCORAHS

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:14 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan91 min
May 1, 6:16 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan89 min
May 1, 6:27 PM MDTSevere Thunderstorm WarningABQCurry, Quay48 min
May 1, 7:02 PM MDTSpecial Weather StatementABQQuay28 min
May 1, 7:35 PM MDTSpecial Weather StatementABQQuay25 min
May 2, 2:55 PM MDTFreeze WarningABQUnion18 hr
May 2, 3:38 PM MDTFire Weather WatchABQCatron, Harding, San Miguel, Socorro, Union11 hr
May 2, 3:38 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more29 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.